Georgia, 2016

Damaging Wind in Georgia, May 29, 2016

May 29, 2016 · NWS FFC · 1 event in 1 county or zone

Strong daytime heating resulted in a moderately unstable airmass across portions of North Georgia with an isolated severe thunderstorm producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Strong daytime heating resulted in a moderately unstable airmass across portions of North Georgia with an isolated severe thunderstorm producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 29, 2:19 PM EST, 4 hours 11 minutes earlier.

Area forecast discussion, May 29, 2:19 PM EST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
319 PM EDT SUN MAY 29 2016

.SHORT TERM /Tonight through Monday Night/...

Tropical Depression Bonnie is now inland, just northwest of
Charleston SC. Light rain and associated cirrus shield has eroded
across east-central GA this afternoon, but has left a fairly well-
defined north-south oriented differential heating zone across the
area. Within this zone...low level convergence helping to generate
and support scattered showers, especially between Covington and
Macon. Expect this to continue through the afternoon with ongoing
surface heating. Not expecting any major impacts with convection
aside from occasional cloud to ground lightning, locally heavy
rain, and brief wind gusts to 35 mph.

Tonight...Loss of heating should taper any convection across the
area as TD Bonnie meanders north/east, just inland along the SC
coast. Temps will gradually cool back into the 70s this evening with
overnight lows similar to this morning /generally in the 60s/.

Memorial Day...the area remains sandwiched between "Bonnie" and a
weak upr ridge extending from the Lower MS Valley to the Ohio
Valley. Daytime heating and weak energy rotating south/west from
the upr low associated with Bonnie could spark a few afternoon
showers/storms, but most areas will remain dry and warm. Abundant
sunshine expected for the first part of the day will allow temps
to warm quickly into the lwr-mid 80s by midday.

DJN.83

.LONG TERM /Tuesday through Sunday/...

Extended forecast trends look good with best rain chances Friday and
through the weekend. Have made minor adjustments to late extended
QPF (Day 7) to account for latest model trends. Have also gone ahead
and drawn far north Georgia in the likely pop region for Friday
afternoon which now has better neighbor consistency. Model
uncertainty for Day 6 (Friday) is relatively low, and confidence is
fairly high likely pops are necessary for the pattern. Otherwise
only small adjustments were made to temperatures and dew points.

31

&&

.AVIATION...
18Z Update...Mainly VFR conditions expected to prevail through
tomorrow /Monday/ morning at all TAF sites in north/central GA.
Watching a few -SHRA develop between Covington and Macon, moving
south. Could influnce MCN in the next few hours, hence the TEMPO.
Otherwise, pop-up showers/isold tstms expected through sunset this
evening. Outflow from rain shield associated with TD Bonnie, plus
developing convection will likely swing winds around to NE over
ATL between 22-02z. Winds expected to shift back around to NW
tomorrow mrng. Few-Sct cumulus develop by 17z but little to no
convection expected.

//ATL Confidence...18Z Update...
Medium on wind direction.
High all other elements.

DJN.83

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          62  90  65  88 /  20  20  10  20
Atlanta         67  88  69  87 /  10  20   5  20
Blairsville     60  83  60  83 /  20  20  10  30
Cartersville    63  88  62  89 /  20  20   5  20
Columbus        67  92  68  91 /  10  20   5  20
Gainesville     64  87  66  86 /  20  20   5  20
Macon           62  91  66  91 /  20  20   5  20
Rome            63  89  63  90 /  10  20   5  20
Peachtree City  61  89  63  88 /  10  20   5  20
Vidalia         65  90  69  90 /  10  20  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DJN.83
LONG TERM....31
AVIATION...DJN.83
Hazardous weather outlook, May 29, 8:15 AM EST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
915 AM EDT SUN MAY 29 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
915 AM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND
CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF NORTH AND EAST
CENTRAL GEORGIA THIS AFTERNOON AND EVENING. BRIEF WIND GUSTS TO 35
MPH ALONG WITH LOCALLY HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND
LIGHTNING WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM CHANCES GRADUALLY INCREASE THROUGH THE WEEK AS A
MORE MOIST AND UNSTABLE AIRMASS RETURNS TO THE REGION. THE
GREATEST CHANCE FOR MORE WIDESPREAD DEVELOPMENT LOOKS TO BE
MAINLY AFTERNOON AND EVENING PERIODS OF THURSDAY INTO SATURDAY
AS A FRONTAL BOUNDARY APPROACHES THE STATE.

WEATHER HAZARDS EXPECTED...

THE PRIMARY HAZARDS FROM ANY THUNDERSTORMS WILL BE FREQUENT
LIGHTNING...GUSTY WINDS AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, May 29, 5:49 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
649 PM EDT SUN MAY 29 2016

GAZ034-045>048-292315-
DEKALB GA-NEWTON GA-GWINNETT GA-ROCKDALE GA-WALTON GA-
649 PM EDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEKALB...WESTERN
NEWTON...SOUTHERN GWINNETT...ROCKDALE AND WESTERN WALTON COUNTIES
UNTIL 715 PM EDT...

AT 648 PM EDT...A STRONG THUNDERSTORM WAS NEAR SNELLVILLE...OR 9
MILES NORTH OF CONYERS...MOVING SOUTH AT 5 MPH.

  HAZARD...UP TO 40 MPH WIND...HEAVY RAIN...AND A FEW LIGHTNING
           STRIKES.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING.  WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
CONYERS...SNELLVILLE...LOGANVILLE...STONE
MOUNTAIN...LITHONIA...GEORGIA INTERNATIONAL HORSE PARK...LAKEVIEW
ESTATES...MOUNTAIN PARK... SNAPFINGER...ARABIA
MOUNTAIN...BELMONT...MILSTEAD...BIG HAYNES CREEK PARK...REDAN AND
ROSEBUD.

LAT...LON 3388 8409 3383 8390 3355 8396 3369 8426
TIME...MOT...LOC 2248Z 017DEG 6KT 3380 8406

The radar

The Atlanta radar (KFFC), 47 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockdale

When
May 29, 6:30 PM EST to 6:45 PM EST
Where
Rockdale County, 0.27 mi N of Richardson to 4.44 mi ENE of Velta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.584, -84.129

The Rockdale County 911 center reported trees blown down on Union Church Road, Smyrna Road and on Fairview Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634254.